Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Los Angeles, CA

February 24, 2005San Luis Obispo County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 24, 2005, 3:51 PM PST for San Luis Obispo County, California. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2005, 3:51 PM PST (23:51 UTC)
Expired
Feb 24, 2005, 5:02 PM PST
In force
71 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County San Luis Obispo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 242356
SVRLOX
CAC079-250100-
/O.NEW.KLOX.SV.W.0013.050224T2351Z-050225T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
355 PM PST THU FEB 24 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE LOS PADRES NATIONAL FOREST IN EXTREME SOUTHERN SAN LUIS OBISPO
  COUNTY
  
* UNTIL 500 PM PST

* AT 350 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. THIS
  STORM WAS LOCATED ACROSS THE LOS PADRES NATIONAL FOREST IN EXTREME 
  SOUTHERN SAN LUIS OBISPO COUNTY...NEAR HIGHWAY 166. THIS STORM WAS 
  NEARLY STATIONARY. IN ADDITION TO THE HAIL THREAT...THIS STORM 
  WILL LIKELY PRODUCE GUSTY WINDS AND HEAVY RAINFALL...CAPABLE OF 
  PRODUCING LOCAL FLOODING OF ROADWAYS AND SMALL STREAMS.

* THIS SEVERE THUNDERSTORM WILL REMAIN NEARLY STATIONAY OVER THE 
  LOS PADRES NATIONAL FOREST IN EXTREME SOUTHERN SAN LUIS OBISPO
  COUNTY...NEAR HIGHWAY 166.

LAT...LON 3503 12022 3515 12003 3522 12007 3519 12028

$$

GOMBERG
2 follow-up statements
000 
WWUS56 KLOX 250023
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PST THU FEB 24 2005

CAC079-250100-
/O.CON.KLOX.SV.W.0013.000000T0000Z-050225T0100Z/
SAN LUIS OBISPO CA-
425 PM PST THU FEB 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM PST FOR THE 
   LOS PADRES NATIONAL FOREST IN EXTREME SOUTHERN SAN LUIS OBISPO 
   COUNTY...

AT 420 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED IN THE LOS PADRES NATIONAL FOREST IN EXTREME 
SOUTHERN SAN LUIS OBISPO COUNTY...NEAR HIGHWAY 166. THIS STORM 
COMPLEX WAS DRIFTING SLOWLY TO THE NORTHEAST AT AROUND 5 MPH. IN 
ADDITION TO THE HAIL THREAT...THIS STORM COULD ALSO PRODUCE GUSTY 
WINDS AND HEAVY RAINFALL...CAPABLE OF LOCAL FLOODING OF ROADWAYS AND 
SMALL STREAMS. 

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY.

LAT...LON 3503 12022 3515 12003 3522 12007 3519 12028

$$

GOMBERG
000 
WWUS56 KLOX 250102
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
500 PM PST THU FEB 24 2005

CAC079-250110-
/O.EXP.KLOX.SV.W.0013.000000T0000Z-050225T0110Z/
SAN LUIS OBISPO CA-
500 PM PST THU FEB 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR THE LOS PADRES NATIONAL FOREST
   IN EXTREME SOUTHERN SAN LUIS OBISPO COUNTY HAS EXPIRED...

AT 455 PM...DOPPLER RADAR INDICATED THE THUNDERSTORM HAD WEAKENED 
OVER SOUTHERN SAN LUIS OBISPO COUNTY...AND NO LONGER POSES AN 
IMMEDIATE SEVERE WEATHER THREAT TO THE COUNTY. HOWEVER...ADDITIONAL 
THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH THE EARLY EVENING 
HOURS.

LAT...LON 3503 12022 3515 12003 3522 12007 3519 12028

$$

GOMBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:40 PM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 24, 1:40 PM PST, 2 hours 11 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
140 PM PST THU FEB 24 2005

.SHORT TERM...UPPER LOW CENTERED NEAR THE LOWER COLORADO RIVER IS
NEARLY STATIONARY. MOISTURE WRAPPING AROUND THE LOW FROM THE
NORTHEAST COMBINED WITH LINGERING INSTABILITY IS CAUSING SOME
CONVECTION TO DEVELOP THIS AFTERNOON. COASTAL AREAS SHOULD REMAIN
DRY, BUT INTERIOR AREAS MAY GET A BRIEF SHOWER OR THUNDERSTORM,
ESPECIALLY THE MOUNTAINS. THERE MAY BE AN ISOLATED SEVERE STORM WITH
LARGE HAIL AS CAPE VALUES ARE CLOSE TO 800 LATER THIS AFTERNOON.

NOT MUCH CHANGE IN OVERALL WEATHER CONDITIONS FRIDAY. THE UPPER LOW
MOVES VERY LITTLE AND WE STILL HAVE SOME LINGERING MOISTURE AND
INSTABILITY SO WILL LEAVE IN LOW TSTORM POPS AGAIN FOR THE
AFTERNOON. AFTERNOON TEMPS AND SKY COVER ALL EXPECTED TO BE ABOUT
THE SAME AS TODAY.

BY SATURDAY THE UPPER LOW SHOULD BE FAR ENOUGH TO OUR EAST TO GO
WITH A DRY FORECAST. OVERALL, LITTLE CHANGE ELSEWHERE, THOUGH A
SLIGHT INCREASE IN ONSHORE FLOW MAY LEAD TO SLIGHT COOLING ALONG THE
COAST.

.LONG TERM...LAST TWO GFS RUNS REALLY HAVE SCALED BACK ON THE AMOUNT
OF ENERGY MOVING INTO THE SOUTHERN STREAM OF THE SPLIT FLOW ACROSS
THE WEST COAST. THE NAM SEEMS TO STILL BE LEANING TOWARDS A BETTER
CHANCE OF RAIN AND THE CANADIAN DOES AS WELL. BUT CONFIDENCE REMAINS
VERY LOW. EITHER WAY, WHATEVER COMES THROUGH THE AREA NEXT WEEK WILL
BE WEAK AND SHOULDNT POSE MUCH OF A THREAT. HAVE DECIDED TO JUST
LOWER POPS MONDAY AND TUESDAY RATHER THAN REMOVE THEM ALTOGETHER
SINCE THE NAM AND CANADIAN ARE A LITTLE STRONGER THAN THE GFS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Feb 24, 6:30 AM PST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
630 AM PST THU FEB 24 2005

CAZ034>041-044>047-051>054-059-087-088-251400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS THE
MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SWEET

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:08 PM PSTSevere Thunderstorm WarningLOXSan Luis Obispo70 min
Feb 24, 3:30 PM PSTSevere Thunderstorm WarningLOXSanta Barbara60 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.